Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

September 22, 2021Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Sep 22, 2021, 2:01 PM EDT for Miami-Dade County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2021, 2:01 PM EDT (18:01 UTC)
Expired
Sep 22, 2021, 2:45 PM EDT
In force
44 min
Issued by
NWS Miami, FL
Hail
0.00 in
Wind
30

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 20 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS82 KMFL 221801
SPSMFL

Special Weather Statement
National Weather Service Miami FL
201 PM EDT Wed Sep 22 2021
 
FLZ073-174-221845-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
201 PM EDT Wed Sep 22 2021

...Strong thunderstorms will impact portions of southern Miami-Dade
County through 245 PM EDT...

At 201 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 6 miles northwest of The Redland to near Royal Palm
Ranger. Movement was east at 10 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes 
         or waterspouts. Gusty winds could knock down tree limbs and 
         blow around unsecured objects.

Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Royal Palm Ranger and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2566 8049 2532 8048 2532 8069 2548 8073
      2566 8071 2570 8061
TIME...MOT...LOC 1801Z 270DEG 7KT 2560 8059 2536 8058 

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Weinman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Sep 22, 1:50 PM EDT, 11 minutes earlier.

Area forecast discussion, Sep 22, 1:50 PM EDT, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
150 PM EDT Wed Sep 22 2021

.AVIATION(18Z TAFS)...
The winds will remain easterly over the east coast TAF sites this
afternoon with a westerly direction at KAPF taf site. The only exception
is that the winds could become erratic with the showers and
thunderstorms over the east coast TAF sites. The showers and
storms should come to an end this evening over the east coast TAF
sites, but there could be some showers for KAPF taf site tonight.
There will also be a TEMPO group for the east coast TAF sites from
19 until 23Z for reduced vis and ceilings in the showers and storms.

&&

.PREV DISCUSSION... (Issued 956 AM EDT Wed Sep 22 2021)

..Scattered To Numerous Storms Expected Today Across South Florida...
..Heavy Rainfall Possible With Storms Leading To Possible Flooding...

UPDATE...
High pressure over the Western Atlantic waters will move southward
into the Bahamas today, as low pressure over the Tennessee Valley
moves northeast into the Great Lakes with the associated cold
front moving southward into North Florida. This will allow for the
steering flow over South Florida to become more south to southwest
this afternoon. This will keep the east coast sea breeze pin over
the western portions of the east coast metro areas while allowing
for the west coast sea breeze to push westward across the area.
There is also a mid level trough over South Florida that will
slow weaken today into tonight. Therefore, scattered to numerous
showers and thunderstorms will be possible for rest of today with
the highest POPs over the interior and east coast metro areas.

The southwest steering flow will also keep the PWAT values in the
2.2 to 2.3 inch range. These PWAT values are near the maximum
PWAT values for this time of year which is around 2.4 inches. The
steering flow speed will also be less than 5 mph today leading to
very slow movement in the showers and thunderstorms. Therefore,
heavy rainfall will be likely with the showers and thunderstorms
today. This can lead to possible flooding over South Florida today
especially where previous showers and thunderstorms have occurred
over South Florida during the last couple of days.

Rest of the forecast looks good at this time and no other changes
are planned.

&&

PREV DISCUSSION... (Issued 748 AM EDT Wed Sep 22 2021)

AVIATION(12Z TAFS)...
Isolated and storms should continue to develop over South Floria
this morning and become more numerous in coverage by this afternoon.
There VCSH for most TAF sites this morning, except KMIA and KOPF
where storms are over the east coastal areas currently. VCTS for
all TAF sites after 15Z today. Tempo groups will more likely be
needed for the TAF sites in the update package this morning or by
the 18Z TAF sites for the afternoon hours. VFR conditions but
could fall down into MVFR or even IFR conditions with the showers
and thunderstorms.

&&

PREV DISCUSSION... (Issued 219 AM EDT Wed Sep 22 2021)

SHORT TERM...

Today through Thursday

A mid-level trough over the Great Lakes region of the United States
continues to slide eastward today as an associated frontal boundary
at the surface approaches the Florida Panhandle. A plume of deep
tropical moisture will remain established across South Florida as we
remain to the south of this boundary as precipitable water values
remain upwards of 2.0 inches with a saturated vertical profile.
Prevailing flow will shift to a more southwesterly direction during
the day today in response to the influence of the approaching
frontal boundary, which will act to focus the greatest coverage of
showers and thunderstorms across the interior and east coast metro
areas on Wednesday. Shower and thunderstorm activity will be
greatest during the afternoon hours as ample insolation and
differential heating will set the stage for updraft development and
growth. Storm organization will be multi-cellular in nature with new
development occurring along propagating outflow boundaries and sea-
breeze collisions. With prevailing southwesterly flow and the
development of a pinned sea-breeze boundary along the east coast
metro areas, enhanced convergence may lead to the development of
slow-moving shower and thunderstorm activity. Repeated rounds of
heavy rainfall over already saturated soils may result in localized
flooding today. With the loss of diurnal heating after sunset,
shower and thunderstorm activity should slowly diminish over land
during the evening hours before increasing offshore overnight.

A wet and stormy Thursday is expected as the frontal boundary
continues to push southwards across the Florida peninsula.
Southwesterly flow will prevail during the day allowing for the
greatest coverage of shower and thunderstorm activity to be located
across the interior and the east coast metro areas. As a moist
airmass continues to remain in place ahead of the boundary,
localized flooding concerns continue, especially in locations that
have received repeated rounds of abundant rainfall over the last
several days.

LONG TERM (Thursday Night through Tuesday)...

As all eyes focus on the first autumn cold front of the season,
the pattern across south Florida will be mostly unchanged.
Diurnally driven convection will continue through much of the up
coming weekend. Globals show the frontal boundary stalling along
or perhaps just south of the I-4 corridor through the weekend as
the front becomes passive. With a relatively stagnant lower level
flow, sea/gulf breeze activity will initiate each afternoon.

The upper level synoptics become somewhat more interesting going
into the start of the new workweek. Globals indicate our upper
level flow will begin to shift to a drier northwesterly flow as a
H5 upper level trough begins to amplify just a bit just
downstream over the western Atlantic. This may help bring the
aforementioned front back to life somewhat and bring it closer to
the region. Spatial and temporal differences exist so the
specifics are still a bit murky, however, with most guidance
really drying the upper levels, started a slight downward trend in
POPs/QPF toward the end of the period with the best rainfall
potential residing along and south of Alligator Alley.

AVIATION(06Z TAFS)...

A few showers may briefly impact the east coast terminals early this
morning. Light wind is expected throughout the period, although a
westerly component will develop at APF during the afternoon hours.
Convection should increase during the mid to late morning hours and
push ashore. Greatest coverage of showers and thunderstorms will be
over the eastern half of the peninsula. Sub-VFR conditons will be
possible around convection.

MARINE...

As a frontal boundary approaches the region, winds will veer out of
the south and southwest through late week. Outside of any shower or
thunderstorm, overall marine conditons will remain benign. Scattered
to numerous showers and thunderstorms are possible over the area
waters throughout the rest of the week into the weekend. Waterspouts
and locally higher winds and seas are also possible in showers and
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  91  77  90 /  40  80  30  70
West Kendall     75  92  75  91 /  40  80  30  70
Opa-Locka        75  92  76  91 /  40  80  30  80
Homestead        74  90  74  89 /  30  70  30  70
Fort Lauderdale  75  90  77  89 /  50  80  40  80
N Ft Lauderdale  76  90  77  89 /  50  80  40  80
Pembroke Pines   75  90  75  89 /  50  80  40  80
West Palm Beach  75  90  75  89 /  50  80  40  80
Boca Raton       75  90  76  88 /  50  80  40  80
Naples           76  90  76  89 /  20  50  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...BNB
Today through Thursday and Marine...Hadi
Thursday Night through Tuesday...Frye

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Sep 22, 10:23 AM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1023 AM EDT Wed Sep 22 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
230200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1023 AM EDT Wed Sep 22 2021

...Scattered to Numerous Storms Possible...
...Heavy Rainfall Possible With Possible Flooding...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are expected
across South Florida today. Heavy rainfall, lightning, and gusty
winds are the primary hazards.

Flooding: Localized to even some Minor flooding of urban and/or
poorly drained areas is possible due to heavy rainfall and slow storm
motion.

Waterspouts: A few waterspouts are possible over the local South
Florida waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to locally numerous showers and thunderstorms are expected
each day, primarily during the afternoon hours. Lightning and heavy
rainfall causing localized flooding are the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

In the hours before

Local storm report, Sep 22, 8:32 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
832 AM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            4 ESE NORTH MIAMI       25.88N 80.12W
09/22/2021                   MIAMI-DADE         FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A VIDEO THAT SHOWED
            FLOODING WITH WATER COVERING HARDING AVE IN
            SURFSIDE FROM A HEAVY THUNDERSTORM.

&&

KELLY
Special weather statement, Sep 22, 2:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
201 PM EDT Wed Sep 22 2021

FLZ073-174-221845-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
201 PM EDT Wed Sep 22 2021

...Strong thunderstorms will impact portions of southern Miami-Dade
County through 245 PM EDT...

At 201 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 6 miles northwest of The Redland to near Royal Palm
Ranger. Movement was east at 10 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Royal Palm Ranger and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2566 8049 2532 8048 2532 8069 2548 8073
      2566 8071 2570 8061
TIME...MOT...LOC 1801Z 270DEG 7KT 2560 8059 2536 8058

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Weinman

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:16 AM EDTAreal Flood AdvisoryMFLMiami-Dade119 min
Sep 22, 11:42 AM EDTRiver Flood WarningMFLGlades4 days
Sep 22, 2:30 PM EDTSpecial Weather StatementMFLPalm Beach45 min
Sep 22, 2:35 PM EDTSpecial Weather StatementMFLMiami-Dade25 min
Sep 22, 2:38 PM EDTSpecial Weather StatementMFLPalm Beach37 min
Sep 22, 3:03 PM EDTSpecial Weather StatementMFLBroward42 min
Sep 22, 3:08 PM EDTAreal Flood AdvisoryMFLPalm Beach67 min
Sep 22, 3:19 PM EDTAreal Flood AdvisoryMFLPalm Beach116 min
Sep 22, 3:26 PM EDTSpecial Weather StatementMFLGlades, Hendry49 min
Sep 22, 3:35 PM EDTSpecial Weather StatementMFLBroward40 min
Sep 22, 4:09 PM EDTSpecial Weather StatementMFLPalm Beach36 min
Sep 22, 4:52 PM EDTAreal Flood AdvisoryMFLGlades51 hr

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.